Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 96, NWS Sioux Falls, SD

June 13, 2000Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2000, 4:01 PM CDT for Clay County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 4:01 PM CDT (21:01 UTC)
Expired
Jun 13, 2000, 4:30 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:25 PM CDTThunderstorm Wind 52 ESpencer, IAThunderstorm winds caused damage to buildings. The amount of damage was not known.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 132102
SVRFSD
IAC041-132130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 430 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF EVERLY...OR ABOUT 7 MILES WEST
  OF SPENCER...MOVING NORTHEAST AT 35 MPH.  A SECOND SEVERE THUNDESTORM 
  WAS LOCATED 2 MILES SOUTHWEST OF PETERSON MOVING NORTHEAST AT 25 MPH

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PETERSON AROUND 405 PM CDT
  FOSTORIA AROUND 410 PM CDT
  MILFORD AROUND 415 PM CDT
  WEST OKOBOJI AROUND 420 PM CDT
  ROYAL AROUND 425 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECA_ST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:20 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 13, 3:20 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE JUN 13 2000

LOTS OF TSTMS...A FEW SUPERCELLS...MOVG THRU NWRN IA...NERN NEB...
FAR ERN SD...INTO SWRN MN LATE THIS AFTN INTO EARLY EVE. OTRW CDFNT
MOVG IN FM W SHOULD STABILIZE THINGS THIS EVE IN CWA. HOWEVER WITH
STG UPR TROF AND DVLPG WRAPAROUND...WILL KEEP GOOD CHC SHWRS ESP
NERN HLF CWA FM TNGT THRU WED. STG NWLY WNDS 20 TO 35 MPH SHOULD
MIX OUT FM W TO E OVR CWA WED...WITH SOME CLRG W AND S IN CWA IN
THE AFTN. THIS SHOULD ALLOW FOR MAX TEMP RECOVERY THERE...BUT STILL
COOLER THAN GUID IN NERN CWA FOR WED. GOOD WARMUP WITH SWLY FLOW IN
CWA FOR THU...BUT ANOTHER STG SHORT WAVE APPROACHING FM WNW...AND
EVEN WITH MARGINAL MOISTURE AT FIRST...GOOD FOR CHC SHWRS/TSTMS
SPRDG SEWD OVR CWA LATE THU. SERN CWA COULD EVEN SEE ENOUGH MOISTURE
RETURN FOR SIGNIFICANT RAIN THU NGT. WILL GO DRY IN EXTD...DESPITE
POSSIBILITY OF A FEW NUISANCE INSTABILITY SHWRS. OVERALL IT SHOULD
BE A RELATIVELY COOL DRY PERIOD.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Jun 13, 11:27 AM CDT, 4 hours 34 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT TUE JUN 13 2000

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A COMPLEX UPPER AIR AND SURFACE PATTERN WILL BE FOUND
OVER THE AREA TODAY. IN THE SHORT TERM EARLY THIS AFTERNOON...A WARM
FRONT WILL TRY TO INTRUDE NORTHWARD...SITUATED ALONG THE MISSOURI
RIVER BASIN OF SOUTH DAKOTA AND NEBRASKA...STRETCHING EAST INTO
NORTHWEST IOWA. THIS WARM FRONT WILL BE THE FOCUS FOR THUNDERSTORM
ACTIVITY IN NORTHWEST IOWA...EXTREME NORTHEAST NEBRASKA...AND FAR
SOUTHEAST SOUTH DAKOTA EARLY THIS AFTERNOON.

LATER...A STRONG...SPRING LIKE COLD FRONT WILL MOVE EAST ACROSS THE
SIOUX FALLS FORECAST AREA. THIS FRONT...COUPLED WITH AMPLE
INSTABILITY...COLD TEMPERATURES ALOFT AND ATMOSPHERIC LIFT...WILL ACT
AS A SECOND FOCUS FOR THUNDERSTORMS LATER THIS AFTERNOON. THE FRONT
SHOULD CLEAR NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EARLY
EVENING...ENDING THE THREAT FOR THUNDERSTORMS AND SEVERE WEATHER
AFTER 8 PM CDT.
FOR THUNDERSTORMS

SDZ038-050-052-053-057>059-063-064-140500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1127 AM CDT TUE JUN 13 2000

* FORECAST THROUGH MIDNIGHT:
OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REMAIN...
ESPECIALLY THROUGH THE MID AFTERNOON HOURS. HOWEVER THE ACTIVITY
SHOULD REMAIN BELOW SEVERE LIMITS.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ060>062-065>070-MNZ098-IAZ001-140500-
BON HOMME-CLAY-HANSON-HUTCHINSON-LINCOLN-MC COOK-MINNEHAHA-TURNER-
YANKTON-ROCK-LYON IA-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...
ROCK RAPIDS
1127 AM CDT TUE JUN 13 2000

* FORECAST THROUGH MIDNIGHT:
OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE
AFTERNOON HOURS. A SEVERE STORM IS POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 12 PM.

SDZ039-040-054>056-MNZ071-097-140500-
BROOKINGS-KINGSBURY-LAKE-MINER-MOODY-LINCOLN MN-PIPESTONE-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE
1127 AM CDT TUE JUN 13 2000

* FORECAST THROUGH MIDNIGHT:
OCCASIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
A SEVERE STORM IS POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 12 PM.

MNZ072-080-081-089-090-IAZ002-003-140500-
COTTONWOOD-JACKSON-LYON MN-MURRAY-NOBLES-DICKINSON-OSCEOLA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPIRIT LAKE
1127 AM CDT TUE JUN 13 2000

* FORECAST THROUGH MIDNIGHT:
OCCASIONAL SHOWERS AND THUNDERSTOMRS SHOULD DEVELOP THROUGH THE
AFTERNOON HOURS...AND LAST INTO THE EARLY EVENING. A SEVERE STORM
IS POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

SDZ071-IAZ012>014-020>022-031-032-NEZ013-014-140500-
UNION-BUENA VISTA-CHEROKEE-CLAY IA-IDA-O'BRIEN-PLYMOUTH-SIOUX-
WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LE MARS...SIOUX CENTER...SIOUX CITY...
SPENCER...STORM LAKE
1127 AM CDT TUE JUN 13 2000

* FORECAST THROUGH MIDNIGHT:
OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH
THE EARLY HOURS...AND SEVERE STORMS ARE POSSIBLE THROUGH THIS TIME
FRAME.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 12 PM.

FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:02 PM CDTSevere Thunderstorm WarningFSDSioux28 min
Jun 13, 2:32 PM CDTSevere Thunderstorm WarningFSDSioux28 min
Jun 13, 2:35 PM CDTSevere Thunderstorm WarningFSDWoodbury25 min
Jun 13, 3:37 PM CDTSevere Thunderstorm WarningFSDClay23 min
Jun 13, 3:40 PM CDTFlash Flood WarningFSDCherokee, O'Brien, Plymouth, Sioux, Woodbury2 hr
Jun 13, 3:40 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien35 min
Jun 13, 4:01 PM CDTFlash Flood WarningFSDClay, Dickinson119 min
Jun 13, 4:18 PM CDTSevere Thunderstorm WarningFSDBuena Vista27 min
Jun 13, 4:19 PM CDTSevere Thunderstorm WarningFSDClay26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.